Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2012, 7:58 PM CDT for Pembina County, North Dakota. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2012, 7:58 PM CDT (00:58 UTC)
- Expired
- Jun 9, 2012, 9:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Pembina County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 8:03 PM CDT | HAIL 2 | 4 W Akra, ND | REPORTED NEAR THE TOWN OF HALLSON |
| Jun 9, 8:15 PM CDT | HAIL 0.88 | 3 N Cavalier, ND | |
| Jun 9, 8:18 PM CDT | HAIL 1 | 4 Nw Cavalier, ND | |
| Jun 9, 8:40 PM CDT | HAIL 1 | 1 E Bathgate, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.0 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1760 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
988 WUUS53 KFGF 100058 SVRFGF NDC067-100200- /O.NEW.KFGF.SV.W.0020.120610T0058Z-120610T0200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 758 PM CDT SAT JUN 9 2012 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA... * UNTIL 900 PM CDT * AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 2 MILES EAST OF MOUNTAIN...OR 26 MILES EAST OF LANGDON...MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AKRA AROUND 805 PM CDT. CAVALIER AND BACKOO AROUND 810 PM CDT. BATHGATE AROUND 830 PM CDT. NECHE AROUND 835 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4900 9725 4859 9777 4870 9792 4901 9767 TIME...MOT...LOC 0058Z 220DEG 29KT 4872 9778 WIND...HAIL <50MPH 1.00IN $$ HOPKINS
3 follow-up statements
852 WWUS53 KFGF 100126 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 826 PM CDT SAT JUN 9 2012 NDC067-100200- /O.CON.KFGF.SV.W.0020.000000T0000Z-120610T0200Z/ PEMBINA ND- 826 PM CDT SAT JUN 9 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 900 PM CDT... AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 4 MILES SOUTHWEST OF NECHE...OR 37 MILES NORTH OF GRAFTON...MOVING TO THE NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL AFFECT THE NECHE AREA THROUGH 840 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4900 9725 4859 9777 4870 9792 4901 9767 TIME...MOT...LOC 0126Z 212DEG 33KT 4895 9758 $$ DTR
983 WWUS53 KFGF 100147 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 847 PM CDT SAT JUN 9 2012 NDC067-100200- /O.CON.KFGF.SV.W.0020.000000T0000Z-120610T0200Z/ PEMBINA ND- 847 PM CDT SAT JUN 9 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 900 PM CDT... AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 2 MILES EAST OF BATHGATE...OR 32 MILES NORTH OF GRAFTON...MOVING TO THE NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY AREAS JUST WEST OF PEMBINA THROUGH 9 PM. THE EARILER STORM THAT IMPACTED AREAS FROM AKRA AND BACKOO TO NECHE AS MOVED NORTH OF THE BORDER AND IS THESE TOWNS ARE NO LONGER THREATENED. STORM CHASERS REPORTED 2 INCH HAIL AT 803 PM 4 MILES WEST OF ICELANDIC STATE PARK WITH REPORTS OF UP TO 1 INCH HAIL NORTH AND NORTHWEST OF CAVALIER THROUGH 818 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4900 9725 4859 9777 4870 9792 4901 9767 TIME...MOT...LOC 0145Z 212DEG 33KT 4891 9741 $$ DTR
444 WWUS53 KFGF 100158 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 858 PM CDT SAT JUN 9 2012 NDC067-100209- /O.EXP.KFGF.SV.W.0020.000000T0000Z-120610T0200Z/ PEMBINA ND- 858 PM CDT SAT JUN 9 2012 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA WILL EXPIRE AT 900 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 4900 9725 4859 9777 4870 9792 4901 9767 TIME...MOT...LOC 0159Z 212DEG 33KT 4902 9730 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:40 PM CDT, 5 hours 18 minutes earlier.
Area forecast discussion, Jun 9, 2:40 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 240 PM CDT SAT JUN 9 2012 .DISCUSSION...FORECAST CHALLENGE CONCERNS CONVECTIVE THREAT THROUGH SUNDAY AND TEMPERATURES. MODELS CONTINUE IN GENERAL AGREEMENT IN THE SHORT. SURFACE LOW CURRENTLY OVER W CENTRAL/CENTRAL ND WITH E-W ORIENTED WARM FRONT ALONG HIGHWAY 200 THEN ANGLING NE ACROSS NW MN. WITH MORE SOLAR THIS AFTERNOON AND MSAS SURFACE PRESSURE FALLS SURFACE LOW AND ASSOCIATED BOUNDARY STILL EXPECTED TO LIFT N TO NEAR INTERNATIONAL BORDER AREA THIS EVENING. AIRMASS IN WARM SECTOR UNSTABLE BUT HEALTHY CAP IN PLACE. CIN DOES ERODE IN DVL BASIN TOWARDS 00Z AND DEPENDING ON POSITION OF BOUNDARIES/LOW COULD SEE SOME DEVELOPMENT. IF SURFACE LOW/WARM FRONT PUSHES INTO CANADA PRIOR TO CONVECTIVE INITIATION BETTER CHANCES WILL BE LATER TONIGHT WITH NEXT LOW LIFTING NE ALONG BOUNDARY. SHORTWAVE WILL ALSO BE KICKER TO START PUSHING COLD FRONT EASTWARD. BEST CONVERGENCE WITH LOW LEVEL JET TONIGHT WILL BE IN CENTRAL SD WITH STORMS LIKELY PROPAGATING NE ALONG BOUNDARY LATE TONIGHT INTO SUNDAY. WITH EXCEPTION OF FAR NW FA WILL BE IN THE WARM SECTOR OVERNIGHT LEADING TO WARM TEMPERATURES AND SOMEWHAT STICKY WITH DEWPOINTS IN THE 60S. SUNDAY COULD BE ACTIVE DAY AS COLD FRONT PUSHES ACROSS FA. WILL LIKELY HAVE ONGOING CONVECTION IN THE MORNING CONTINUING WITH MORE STRENGTHENING IN THE AFTERNOON. BOUNDARY SHOULD BE VCNTY VALLEY REGION WITH BEST STORM POTENTIAL IN THE AFTERNOON TO EAST OF FRONT. TEMPERATURES WILL HINGE ON CLOUDS BUT WITH COLUMN COOLING NW-SE WILL SEE PERHAPS SIGNIFICANT TEMPERATURE SPREAD WITH FAR SE REMAINING PRETTY WARM PRIOR TO FROPA. ONGOING CONVECTION SHOULD BE FOCUSED ALONG PREFRONTAL TROUGH WHICH SHIFTS EAST OF FA DURING THE EVENING. NOT REAL CONFIDENT ON POTENTIAL OF ANY POST FRONTAL PCPN AT THIS POINT WHICH MODELS TEND TO OVERDO. WILL SEE MINIMUMS CLOSER TO EARLY SUMMER VALUES. TRUE COLD FRONT SWINGS THROUGH FA MONDAY. MODELS DIFFER ON STRENGTH OF COLD ADVECTION BUT COOLING IS SIGNIFICANT AND MANY AREAS WILL SEE MAX TEMPERATURES WELL BLO AVERAGE. COULD SEE A FEW SHOWERS WITH MOIST LAYER AND COLD ADVECTION. OF MORE SIGNIFICANCE WILL BE GUSTY NW WINDS. WILL BE WINDY AND HIGHER TERRAIN COULD APPROACH ADVISORY CRITERIA DURING THE DAY AND WILL NEED TO BE MONITORED. HIGH PRESSURE BUILDS IN FOR MONDAY NIGHT-TUESDAY. TEMPERATURES TO REMAIN WELL BLO AVERAGE THROUGH THE PERIOD BUT NO PCPN EXPECTED. .LONG TERM... /TUE NIGHT THROUGH SAT/ LONG TERM SHOULD WILL BE MORE ACTIVE WITH A ZONAL PATTERN AND SEVERAL SHORT WAVES...COUPLED WITH INCREASING MOISTURE THROUGHOUT THE LATTER HALF OF NEXT WEEK. STRONGEST WAVE COMES IN NEAR THE DAY 7 TIMEFRAME. EXPECT TO SEE SHOWERY/STORMY CONDS BUT HARD TO NAIL DOWN A SPECIFIC PERIOD THIS FAR OUT...AS MODELS DIVERGE MAINLY ON SFC FEATURES. IN GENERAL EXPECT A TRANSITION FROM COOL AND DRY TO WARM AND HUMID BY THE END OF NEXT WEEK. && .AVIATION... SHOULD SEE VFR CIGS ACROSS THE AREA THIS AFTERNOON WITH POTENTIAL FOR SOME CB DEVELOPMENT IN THE DVL AREA CLOSER TO MAX HEATING. SOUTHEAST WINDS WILL BECOME MORE SOUTHERLY AHEAD OF AN APPROACHING FRONT. BY TOMORROW MORNING...LOOK FOR VFR CIGS TO MOVE IN WITH SOME RAIN SHOWERS AND POSSIBLY THUNDERSTORMS BY MID MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/PJS
Hazardous weather outlook, Jun 9, 5:53 AM CDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 553 AM CDT SAT JUN 9 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-101200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 553 AM CDT SAT JUN 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A STRONG THUNDERSTORM COMPLEX MAY AFFECT THE CANDO AND LANGDON AREA DURING THE MORNING HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREAT. MUCH OF SATURDAY WILL BE HOT BUT REMAIN DRY. THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST THIS EVENING INTO THE OVERNIGHT HOURS. THE MOST PROBABLE LOCATION FOR ACTIVITY WILL BE ACROSS THE NORTHERN RED RIVER VALLEY INTO EASTERN NORTH DAKOTA. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THIS AREA...WITH LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND A TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING NEAR THE RED RIVER VALLEY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE DAY ON SUNDAY...AHEAD OF A COLD FRONT ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND A TORNADO OR TWO WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO SUNDAY AFTERNOON. TG
In the hours before
Special weather statement, Jun 9, 7:50 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
750 PM CDT SAT JUN 9 2012
NDZ008-100145-
PEMBINA ND-
750 PM CDT SAT JUN 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA COUNTY UNTIL 845
PM CDT...
AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES SOUTHWEST OF CAVALIER...OR 25 MILES EAST OF
LANGDON...MOVING TO THE NORTHEAST AT 40 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
HENSEL AROUND 800 PM CDT.
AKRA AROUND 805 PM CDT.
CAVALIER AND BACKOO AROUND 810 PM CDT.
LEROY AROUND 815 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4900 9725 4855 9774 4856 9791 4877 9793
4901 9785
TIME...MOT...LOC 0050Z 214DEG 33KT 4867 9784
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:50 PM CDT | Special Weather Statement | FGF | Pembina | 55 min |
| Jun 9, 9:15 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 30 min |
| Jun 10, 4:18 AM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 42 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.